Arizona, 2004Flash Flood in Arizona, August 3, 2004
August 3, 2004 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 1:20 PM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 3, 1:20 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST TUE AUG 3 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE CENTERED OVER TEXAS WILL PROVIDE THE
REGION WITH A MOIST SOUTHERLY FLOW THE NEXT FEW DAYS. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS SOUTHEAST ARIZONA WEDNESDAY FOR A MORE
FAVORABLE CHANCE FOR SHOWERS AND THUNDERSTORMS. OTHERWISE...A CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST INTO EARLY NEXT
WEEK. HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE
FORECAST PERIOD.
&&
.DISCUSSION...WATER VAPOR LOOP AND LIGHTNING DETECTION SHOWS
ACTIVITY DEVELOPING ALONG THE DRY/MOIST AIR INTERFACE AS EXPECTED.
FIRST STRIKES OCCURRED JUST NORTH OF ALPINE IN THE RIM COUNTRY.
LATEST DETECTION OF STRIKES ALONG WITH RADAR IMAGERY SHOWS STORMS
DEVELOPING A BIT FARTHER EAST AND SOUTH IN NEW MEXICO...NORTHWEST
CHIHUAHUA MEXICO AND IN SOUTHEAST ARIZONA NEAR THE CHIRICAHUA
NATIONAL MONUMENT. ACTIVITY FOR THIS AFTERNOON AND INTO THE EVENING
HOURS SHOULD BE CONFINED MAINLY TO AREAS EAST OF A LINE FROM VAMORI
IN THE TOHONO OODHAM NATION TO TUCSON AND NORTHEAST INTO THE RIM
COUNTRY EAST OF THE SAN CARLOS RESERVOIR.
MODELS ALL IN PRETTY GOOD AGREEMENT IN BRINGING A VORT CENTER UP
THROUGH ARIZONA LATE WEDNESDAY. WATER VAPOR LOOP OVER SHOWS A HIGH
CENTER OVER CENTRAL TEXAS WITH DISTINCT VORT LOBES SEEN ROTATING
AROUND THE HIGH LIKE SPOKES ON A WHEEL. THE FIRST SUCH SYSTEM
CURRENTLY IN MEXICO WILL AFFECT US TOMORROW WITH GRIDS AND ZONES
REFLECTING A SLIGHT INCREASE IN RAIN CHANCES AS THE HIGH SHIFTS WEST
TO NEW MEXICO. BY THURSDAY THE HIGH SHOULD SHIFT TO THE SOUTH A
BIT...RESIDING OVER SOUTHERN NEW MEXICO. BY LATE FRIDAY THE GFS
SHOWS THE HIGH RETROGRADING TO A POSITION NEAR THE CORNER OF
SOUTHEAST ARIZONA/SOUTHWEST NEW MEXICO AND WILL MEANDER IN THIS
VICINITY THROUGH THE WEEKEND. BY THE EARLY PORTION OF NEXT WEEK THE
GFS SHOWS THE HIGH CENTERED TO THE NORTHWEST OF TUCSON...GENERALLY
NORTHERN ARIZONA OR PERHAPS NEAR THE GREAT BASIN.
THE FLOW PATTERN THAT THIS WOULD SET UP FOR THE WEEKEND WOULD
SUGGEST A DECREASE IN THE THREAT FOR SHOWERS/THUNDERSTORMS...BUT AS
THE HIGH MOVES BACK TO THE NORTH AND WEST THE FLOW AROUND THE HIGH
SHOULD BECOME MORE NORTHEASTERLY WITH STORMS DEVELOPING OVER THE RIM
AND DROPPING SOUTHWEST INTO VALLEY LOCATIONS. FOR THE TIME BEING
HAVE HELD OFF IN DECREASING POPS DRAMATICALLY DURING THE WEEKEND
SINCE THE GFS MEX ENSEMBLE MEMBERS ALL KEEP POP VALUES IN THE
30-40ISH PERCENT RANGE AS OPPOSED TO THE 20ISH PERCENT CHANCES AS
INDICATED IN THE OPERATIONAL MEX MOS GUIDANCE. SO...THE BOTTOM LINE
IS A SLIGHT UPSWING IN POPS FOR TOMORROW...THEN A STATUS QUO THROUGH
THE REMAINDER OF THE FORECAST PERIOD. COULD SEE A SLIGHT DECREASE
DURING THE WEEKEND...BUT DUE TO THE UNCERTAINTY INVOLVED WILL HOLD
OFF ON THIS IDEA FOR NOW.
MAX TEMPS WILL GENERALLY HOVER AROUND THE 100 DEGREE MARK FOR THE
SOUTH CENTRAL DESERTS (TUCSON METRO) THROUGH DAY 7.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MOLLERE
Hazardous weather outlook, Aug 3, 11:30 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST TUE AUG 3 2004
AZZ019-029>035-040700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1130 AM MST TUE AUG 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...AN AREA OF HIGH PRESSURE WHICH IS CENTERED OVER TEXAS
WILL PROVIDE SOUTHEAST ARIZONA WITH A MOIST SOUTHERLY FLOW AGAIN
TODAY. THE POTENTIAL FOR HEAVY RAINFALL AND THE POTENTIAL FOR STRONG
WINDS IS NEAR NORMAL.
DISCUSSION...THE 12Z KTUS SOUNDING SHOWED A VERY MOIST ATMOSPHERE
WITH A PRECIPITABLE WATER VALUE OF 1.43 INCHES...COMPARED TO
YESTERDAYS VALUE OF 1.70. THE WATER VAPOR SATELLITE IMAGERY SHOWS
SOME DRY AIR PROTRUDING INTO THE WESTERN HALF OF THE STATE WHILE THE
EASTERN HALF...INCLUDING THE TUCSON AREA...REMAINS MOIST. WE WILL
HAVE PLENTY OF HEATING TODAY TO HELP TRIGGER THUNDERSTORMS. WEAK 700
MB WINDS AGAIN TODAY...SO THUNDERSTORMS COULD HAVE A HARD TIME
PUSHING OFF THE MOUNTAINS.
STORMS THAT DO DEVELOP THIS AFTERNOON AND THIS EVENING WILL HAVE
PERIODS OF HEAVY RAINFALL. THESE STORMS ALSO HAVE THE POSSIBILITY OF
PRODUCING DAMAGING DOWNBURST WINDS. INITIAL DEVELOPMENT IS EXPECTED
IN COCHISE...GRAHAM...AND GREENLEE COUNTIES...MAINLY NEAR THE
MOUNTAINS. STORMS COULD MOVE INTO THE VALLEYS LATE THIS AFTERNOON OR
THIS EVENING. STORM MOVEMENT SHOULD BE 10 MPH OR LESS TO THE
NORTHWEST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH ARIZONA WEDNESDAY FOR A
MORE FAVORABLE CHANCE OF SHOWERS AND THUNDERSTORMS. THE AREA OF HIGH
PRESSURE WILL REMAIN OVER TEXAS THROUGH MOST OF THE WEEK...AND THEN
MOVE WESTWARD INTO NORTHERN ARIZONA THIS WEEKEND. THIS COULD CUT OFF
THE MOISTURE FLOW INTO OUR AREA...HOWEVER RESIDUAL MOISTURE WILL
ALLOW FOR ISOLATED THUNDERSTORMS THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ELSLAGER
Flash Flood, Pima
- When
- August 3, 6:30 PM MST to 7:20 PM MST
- Where
- Pima County, 10 mi N of Tucson
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
High water in the Canada Del Oro wash caused several low lying roads to be flooded. A vehicle was stuck in one of these low lying areas due to the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 3 to 4, 2004$1.1 million · F1 · 65 events
- Flash Flooding and Hail in Wisconsin, August 3, 2004$10 million · 3 in hail · 22 events
- Hurricane and Flash Flooding in North Carolina, August 3, 2004$7.5 million · 13 events
- Damaging Wind in Minnesota, August 3, 2004$2.0 million · 78 kt wind · 1 event
- Damaging Wind in South Dakota, August 3, 2004$1.0 million · 78 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Winds and Lightning Strike in Iowa, August 3, 2004$309,000 · 61 kt wind · 10 events
- Damaging Wind in South Dakota, August 3, 2004$300,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Iowa, August 3, 2004$105,000 · 1.75 in hail · 18 events
- Lightning Strike in Maine, August 3, 2004$200,000 · 1 event
- Damaging Wind in New York, August 3, 2004$160,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419930.